wondering how to respond to lows without going way high

So, now that my BG/s are lower, I'm going too low at least once a week. Often happens when I'm out of the house. Gets as low as 50.

I'm taking in 5 g of carbs at a time.

Have used glucotabs, gel, nutrition bars with protein and fiber, fruit juice... and on. Getting inconsistent results. Sometimes the BG settles into a comfortable range. But often enough, I get a blast and shoot over 250 -- even over 300 in less than an hour. This roller-coaster is crazy.

Wondering if anybody has a successful strategy.

Views: 5

Comment by Gerri on April 21, 2010 at 12:14am
The best way to treat lows is to learn how much 1 gram of glucose raises your BG. Like everything else, everyone reacts differently. I'm super sugar sensitive. One gram of glucose raises my BG 10 pts. Start with 1 gram of glucose & test. Though we're told to wait 15 minutes, test & take more if needed, the full effect can take up to an hour. I think this is why we end up over-correcting & going high. Once you know how much you need to get to your target, it's easy.

I use Jelly Belly jelly beans becase they've got great flavors & are small, cheap & easy to carry. Each jelly bean is 1 glucose gram, so also easy to count how many I need. Skittles also work fast. Whatever you use, let the sugar slowly dissolve in your mouth, don't just swallow.

Most nutrition bars are around 25-40 carbs, so that's a lot to treat a low. Fiber slows down digestion, so not the best choice to raise a low fast. Fast acting glucose is better.

Juice is good because liquid works fast, but again you need to know how much to take. Just downing juice can send you high. You may only need a 1/4 cup, not 8 oz.

After I correct a bad low, I eat a small amount of protein, usually cheese, to keep from bottoming out again.
Comment by Holger Schmeken on April 21, 2010 at 1:24am
This could be a digestion problem. Maybe your absobtion of carbs is slower than the fast acting insulin is dragging you down. The result would be to go low first and then go high later.

Another possibility is that you are more active out of the house. Activity can amplify the insulin reaction. Thus one unit will bring you lower than usual.

In both cases you could give the meal a head start. So you inject after the meal. This could bring absorbtion and insulin reaction more in sync. In contrast I prefer just to reduce my dosage for being more active. You will find out which approach is better for you.
Comment by KiwiRox on April 21, 2010 at 1:33am
Your body will release glucagon to counter a low sugar. The longer it is low the more glucagon is released, so even if you treat, the rebound high is, for me at least, is an unknown. Best to limit the rebound high is to treat as soon as possible.

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Meet The 2014 Big Blue Test Grant Recipients

  This year Diabetes Hands Foundation has pledged US$35,000 in Big Blue Test grants, continuing its support for programs aimed at providing lifesaving supplies, medical tests, treatment, and patient education to people living in need who have or at risk Read on! →

Kim Vlasnik: The Patient Voice

  Kim Vlasnik, you NAILED it! In this video, Kim Vlasnik takes our breath away as she describes what its like to be a person with diabetes. Fortunately, Stanford’s Medicine-X Conference gives ePatients, like Kim, a chance to speak since we carry the Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service